Utah, 2008Damaging Wind in Utah, May 11, 2008
May 11, 2008 · NWS SLC · 1 event in 1 county or zone
A thunderstorm came off of the Oquirrh mountain range and created strong winds in Salt Lake Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm came off of the Oquirrh mountain range and created strong winds in Salt Lake Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 11, 4:05 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, May 11, 4:05 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT SUN MAY 11 2008
.SYNOPSIS...A COLD FRONT WILL PUSH ACROSS NORTHERN UTAH THIS EVENING
AND OVERNIGHT AND ACROSS SOUTHERN UTAH TOMORROW. A MOIST AND
UNSTABLE AIRMASS WILL SPREAD INTO THE AREA BEHIND THE FRONT. A COOL
NORTHERLY FLOW WILL THEN REMAIN OVER THE AREA THROUGH THE MIDDLE OF
THE WEEK BEFORE HIGH PRESSURE MOVES INTO THE AREA FOR NEXT WEEKEND.
&&
.DISCUSSION...UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL CONTINUE
TO MOVE SOUTHEAST TOWARDS UTAH THIS AFTERNOON. SOUTH WINDS HAVE
PICKED UP THIS AFTERNOON...MAINLY ACROSS SOUTHERN UTAH...BUT ARE
EXPECTED TO REMAIN SUB-ADVISORY. THE SURFACE COLD FRONT ASSOCIATED
WITH THIS SYSTEM IS APPROACHING NORTHWEST UTAH AND LOOKS TO PUSH
THROUGH NORTHERN UTAH A BIT FASTER NOW. LATEST MODELS SUGGEST FROPA
THROUGH SLC BEFORE MIDNIGHT. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL DEVELOP NEAR THE FRONT. HOWEVER...THE MORE INTENSE
PRECIPITATION LOOKS TO LAG THE SURFACE FRONT A BIT AND WILL BE
LOCATED NEAR THE 700MB BAROCLINIC ZONE WHERE STRONGER JET DYNAMICS
AND PVA RESIDE.
SNOW LEVELS WILL LOWER TO 6500-7000FT BY MORNING OVER THE
NORTH...AND DURING THE AFTERNOON HOURS OVER THE SOUTH. AS A
RESULT...EXPECT MOUNTAINS TO SEE ACCUMULATING SNOWFALL WITH A PERIOD
OF HEAVY SNOW. A SNOW ADVISORY HAS BEEN ISSUED FOR THE WASATCH
MOUNTAINS WITH LOW-END ADVISORY ACCUMULATIONS WITH THE MOST INTENSE
PERIOD OF SNOWFALL EXPECTED LATE TONIGHT THROUGH TOMORROW MORNING.
UINTAS AND CENTRAL AND SOUTHERN MOUNTAINS ARE EXPECTED TO SEE
ACCUMULATIONS BELOW ADVISORY CRITERIA AT THIS TIME.
THUNDERSTORM POTENTIAL SHOULD INCREASE TOMORROW AFTERNOON ACROSS
SOUTHERN UTAH AS THE FRONT PUSHES ACROSS THAT AREA. LIFT ASSOCIATED
WITH THE FRONT ALONG WITH SOME SHEAR COULD LEAD TO SOME ORGANIZED
STORMS. OVER THE NORTH...THE AIRMASS DRIES OUT A BIT...BUT COLD POOL
ALOFT WILL MOVE INTO NORTHWEST UTAH BY LATE TOMORROW
AFTERNOON...RESULTING IN SOME INSTABILITY SHOWERS. WHILE THE FRONT
MOVES OUT OF THE AREA LATE TOMORROW AFTERNOON...THE 500MB COLD POOL
WILL CONTINUE TO TRACK SOUTHEAST ACROSS UTAH THROUGH TOMORROW
NIGHT...SO HAVE KEPT POPS IN THROUGH THIS TIME.
A COOL NORTHERLY FLOW WILL PERSIST OVER THE AREA FOR THE MIDDLE PART
OF THE WEEK. A WEAK BRUSH-BY SYSTEM COULD BRING A CHANCE OF SHOWERS
TO THE NORTHEASTERN ZONES...OTHERWISE EXPECT A PERIOD OF RELATIVELY
QUIET WEATHER TO DEVELOP. A HIGH AMPLITUDE RIDGE IS STILL PROGGED TO
SLOWLY SHIFT EAST INTO THE GREAT BASIN FOR THE WEEKEND...WITH
TEMPERATURES CLIMBING WELL ABOVE NORMAL.
&&
.AVIATION...SOUTHERLY WINDS WILL FIGHT THE LAKE BREEZE FOR THE NEXT
FEW HOURS BUT SHOULD TURN SOUTHWEST AGAIN JUST AHEAD OF THE COLD
FRONT. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE KSLC TERMINAL
BETWEEN 03Z AND 06Z THIS EVENING. THERE IS A 30 PERCENT CHANCE THAT
WINDS WILL STAY WEST TO NORTHWEST AHEAD OF THE FRONT. WINDS WILL
TURN TO THE NORTHWEST BEHIND THE COLD FRONT WITH POTENTIAL FOR IFR
CONDITIONS DUE TO LOWERING CEILINGS AND RAIN SHOWERS.
&&
.FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT FOR FIRE WEATHER
ZONES 439 AND 440 BELOW 6500 FT. HOWEVER...THEY HAVE BEEN EXTENDED
UNTIL 11PM FOR ZONE 439 AND UNTIL 4PM MONDAY FOR ZONE 440. STRONG
SOUTHWEST TO WEST WINDS CAN BE EXPECTED AGAIN ACROSS SOUTHERN UTAH
TOMORROW AHEAD OF AND JUST BEHIND AN APPROACHING COLD FRONT.
HOWEVER...RH IS EXPECTED TO RECOVER ABOVE 15 PERCENT IN ZONE 439.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MONDAY FOR
UTZ007-008.
RED FLAG WARNING FROM NOON TODAY TO 9 PM THIS EVENING FOR FIRE
WEATHER ZONES UTZ439-UTZ440.
WY...NONE.
&&
PUBLIC...CHENG
AVIATION...YOUNG
FIRE WEATHER...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, May 11, 3:53 PM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT SUN MAY 11 2008
UTZ001>016-019>021-517-518-WYZ021-121130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
453 PM MDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND FAR SOUTHWEST WYOMING.
.DAY ONE...THE REST OF TODAY AND TONIGHT
GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA AHEAD OF A COLD FRONT THIS EVENING WITH THE STRONGEST
WINDS ACROSS SOUTHWEST UTAH AND SOUTHWEST WYOMING. GUSTY WINDS FROM
THE NORTHWEST WILL DEVELOP IN THE NORTHWEST DESERTS AND UTAH VALLEY
BEHIND THE FRONT TONIGHT.
THE WINDS COMBINED WITH A DRY AIRMASS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS IN PORTIONS OF FAR SOUTHERN UTAH THROUGH THIS
EVENING.
THE COLD FRONT WILL SPREAD PRECIPITATION ACROSS NORTHWEST UTAH
BEGINNING LATE THIS EVENING BECOMING WIDESPREAD OVERNIGHT.
SIGNIFICANT SNOWFALL IS EXPECTED IN THE WASATCH MOUNTAINS OF
NORTHERN UTAH ABOVE ABOUT 6500 FEET THAT WILL IMPACT TRAVEL ON MAJOR
ROUTES SUCH AS I-80 OVER PARLEYS SUMMIT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD PRECIPITATION WITH HEAVY MOUNTAIN SNOWFALL WILL CONTINUE
OVER NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. THE
PRECIPITATION WILL SPREAD INTO CENTRAL UTAH DURING THE DAY AND
SOUTHERN UTAH LATE MONDAY INTO MONDAY EVENING.
GUSTY WINDS AND DRY AIR WILL CONTINUE TO BRING HAZARDOUS FIRE
WEATHER CONDITIONS TO PORTIONS OF EXTREME SOUTHERN UTAH UNTIL MID
AFTERNOON MONDAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER IN EASTERN AND
SOUTHERN UTAH ON TUESDAY. DRY WEATHER WITH A WARMING TREND IS
EXPECTED WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Salt Lake
- When
- May 11, 8:15 PM MST
- Where
- Salt Lake County, 2 mi E of Copperton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.570, -112.062
The sensor at the Trans-Jordan Landfill recorded a maximum wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106001.